Oklahoma, 2001

Tornado and Flash Flooding in Oklahoma, June 5, 2001

June 5, 2001 · NWS OUN · 19 events in 7 counties and zones

12 hail, 4 thunderstorm wind, 2 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 5, 2:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 5, 2:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT TUE JUN 5 2001

BAROCLINIC ZONE RAMAINS MORE OR LESS STATIONARY ROUGHLY FROM
KGAG...TO KICT...INTO MID MISSISSIPPI VALLEY. EXPECT BOUNDARY TO
LIGHT UP ACROSS NORTHWEST OK...AND TO THE WEST AND NORTH OF THE AREA
OVER THE NEXT FEW HOURS. WITH WEAKER CAP IN PLACE...ANTICIPATE
CONVECTION WILL BE MORE WIDESPREAD THAN YESTERDAY. DESPITE
WIDESPREAD STRATUS/CU...TEMPS HAVE WARMED TO THE MID 80S ACROSS THE
AREA...WITH DEWPOINTS IN THE 70S...YIELDING CAPES AS HIGH AS 4000
J/KG PER SPC MESOANALYSIS. HIGHEST POPS FOR TONIGHT WILL BE ACROSS
NORTH CENTRAL ZONES...WITH MODEST ISENTROPIC LIFT DEVELOPING OVER
LOW LEVEL BOUNDAY. CONVECTIVELY REINFORCED FRONT EXPECTED TO PUSH
FURTHER TO THE SOUTH ON WEDNESDAY...THUS HIGHER POPS WILL BE
CONFINED TO THOSE AREAS FOR TOMORROW.

AFTER TONIGHT...FORECAST IS COMPLICATED BY THE PRESENCE OF TROPICAL
STORM ALLISON...CURRENTLY OVER THE NORTHWEST GULF. ANY DIRECT EFFECT
ON OUR WEATHER...IF ANY AT ALL...WILL BE MORE LIKELY ACROSS THE
EXTREME SOUTHEAST PORTION OF THE CWA. OF MORE CONCERN FOR OUR AREA
IS THE ALTERING OF UPPER AIR AND SURFACE PATTERNS EXPECTED TO BE
BROUGHT ABOUT BY THIS SYSTEM...WHICH IS MAKING A DIFFICULT FORECAST
OF THE POSSIBILITY OF CONVECTION FIRING OFF THE HIGH PLAINS...AND
RIDING NORTHWEST FLOW INTO OUR PART OF THE WORLD LATER IN THE WEEK.
ANY DISRUPTION IN TERMS OF MOISTURE RETURN...OR THE UPPER LEVEL FLOW
PATTERN...WILL UNDOUBTEDLY HAVE AN IMPACT ON WHETHER ANY CONVECTION
CAN MAKE IT INTO OUR AREA. HOWEVER...WITH PERSISTENT UPSLOPE FLOW
DEVELOPING OVER THE HIGH PLAINS...AND NORTHWEST FLOW SETTING UP OVER
OUR AREA...WILL GO AHEAD AND INTRODUCE POPS FOR THIS WEEKEND...
MAINLY WITH NOCTURNAL AND/OR MORNING WORDING.

NEW PACKAGE WILL CONTINUE A WARMING TREND THROUGH THE EARLY PART OF
NEXT WEEKEND...AS MEDIUM RANGE MODELS GENERALLY IN AGREEMENT ON
GRADUALLY BUILDING MID AND UPPER LEVEL RIDGE OVER THE AREA. ALONG
THOSE LINES...WILL KEEP THE LAST 2 DAYS OF THE EXTENDED DRY.

LANE

OKC   69  82  65  84 /  40  30  20  20
HBR   67  84  64  85 /  40  30  20  20
SPS   69  86  67  87 /  30  40  20  20
GAG   59  83  59  87 /  40  20  20  20
PNC   64  82  63  85 /  60  20  20  20
DUA   71  85  66  84 /  20  40  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 5, 12:00 PM CST, 4 hours before
OKZ004>048-050>052-TXZ083>090-052030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT TUE JUN 5 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY TONIGHT... OVER PARTS OF WESTERN AND NORTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS. THE RISK AREA IS WEST OF A LINE FROM PONCA
CITY... TO LAWTON... TO SEYMOUR. LARGE HAIL WILL BE THE MAIN THREAT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE VICINITY
OF A NEARLY STATIONARY FRONT ACROSS NORTHWEST AND WEST CENTRAL
OKLAHOMA. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON...
NEAR AND JUST AHEAD OF A DRY LINE AS IT MOVES EAST FROM WEST TEXAS
TOWARD THE WESTERN BORDER OF OKLAHOMA. LARGE HAIL WILL BE THE MAIN
THREAT WITH THESE THUNDERSTORMS. HOWEVER...DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE...MAINLY LATE
THIS AFTERNOON INTO THE EARLY EVENING. HEAVY RAIN WILL ALSO BE
POSSIBLE.

THUNDERSTORMS MAY ORGANIZE INTO A LINE THIS EVENING...AND BUILD
SOUTH AND EAST TOWARD CENTRAL AND SOUTHWEST OKLAHOMA... BUT THE
STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS THROUGHOUT THE SLIGHT
RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS
THIS AFTERNOON AND EARLY TONIGHT.

30
Local storm report, Jun 5, 2:56 PM CST, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT TUE JUN 05 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    TALOGA                    OK   .75 INCH HAIL
06/05/01   DEWEY                          RPTD BY PUBLIC

1145 PM    CAMARGO                   OK   1.00 INCH HAIL
06/04/01   DEWEY                          RPTD BY PUBLIC

1130 PM    ROLL                      OK   1.75 INCH HAIL
06/04/01 E  ROGER MILLS                    RPTD BY PUBLIC

TL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Woodward

When
June 5, 4:00 PM CST
Where
Woodward County, 9 mi SW of Woodward
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.333, -99.517

Hail, Woods

When
June 5, 4:42 PM CST
Where
Woods County, 14 mi NNE of Camp Houston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -99.017

Hail, Woodward

When
June 5, 5:40 PM CST
Where
Woodward County, 18 mi NNE of Mooreland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -99.083

Hail, Woods

When
June 5, 6:05 PM CST
Where
Woods County, Freedom
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -99.117

Hail, Ellis

When
June 5, 6:25 PM CST
Where
Ellis County, Shattuck
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.267, -99.883

Hail, Woodward

When
June 5, 6:26 PM CST
Where
Woodward County, Woodward
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -99.400

Tornado, Woodward

When
June 5, 6:34 PM CST
Where
Woodward County, 5 mi SSW of Woodward
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
36.367, -99.433

This brief tornado was observed by a storm chaser causing no damage in a field in southwest Woodward County.

Hail, Woodward

When
June 5, 7:00 PM CST
Where
Woodward County, Woodward
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -99.400

Hail, Ellis

When
June 5, 7:02 PM CST
Where
Ellis County, 1 mi N of Shattuck
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.283, -99.883

Flash Flood, Woodward

When
June 5, 7:33 PM CST
Where
Woodward County, Woodward
Reported by
LAW ENFORCEMENT
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Significant street flooding occurred on the south side of Woodward.

Hail, Woodward

When
June 5, 7:42 PM CST
Where
Woodward County, 2 mi E of Tangier
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.417, -99.500

Thunderstorm Wind, Dewey

When
June 5, 8:25 PM CST
Where
Dewey County, 4 mi NNW of Camargo
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.067, -99.317

Thunderstorm Wind, Dewey

When
June 5, 8:30 PM CST
Where
Dewey County, 4 mi NNW of Camargo
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.067, -99.317

Wind was measured by Oklahoma mesonet.

Thunderstorm Wind, Ellis

When
June 5, 9:00 PM CST
Where
Ellis County, 13 mi SE of Harmon
Property damage
$10
Reported by
GENERAL PUBLIC
Coordinates
36.033, -99.467

Tree limbs were downed.

Hail, Custer

When
June 5, 10:25 PM CST
Where
Custer County, 1 mi N of Moorewood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.750, -99.350

Hail, Beckham

When
June 5, 10:40 PM CST
Where
Beckham County, 6 mi NNW of Mayfield
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.417, -99.917

Hail, Roger Mills

When
June 5, 10:40 PM CST
Where
Roger Mills County, Sweetwater
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.417, -99.917

Thunderstorm Wind, Beckham

When
June 5, 11:00 PM CST
Where
Beckham County, 4 mi N of Elk City
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.467, -99.417

Flash Flood, Roger Mills

When
June 5, 11:00 PM CST
Where
Roger Mills County, 1 mi E of Angora
Property damage
$25,000
Reported by
STORM CHASER
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Numerous thunderstorms, which produced heavy rain for several hours across northwest Oklahoma, resulted in six inches of rain in about one hour, one mile east of Angora in Roger Mills County, where many dirt roads were completely washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyThe tornado archive for Oklahoma, 2001Warnings in Oklahoma, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248677, 5248678, 5248679, 5248687, 5248680, 5248681, 5248773, 5248682, 5248683, 5248684, 5248686, 5248685, 5248772, 5248767, 5248768, 5248769, 5248771, 5248770, 5248774.